Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 16, NWS Greenville-Spartanburg, SC

May 29, 1996Chester County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at May 29, 1996, 7:23 PM EDT for Chester County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1996, 7:23 PM EDT (23:23 UTC)
Expired
May 29, 1996, 8:00 PM EDT
In force
37 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Chester County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:23 PM EDTHail 2.5Chester, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 292324
TORGSP
SCC023-300000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EDT WED MAY 29 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL SOUTH CAROLINA
 
   ...CHESTER COUNTY
 
AT 722 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY
PRODUCING A TORNADO JUST NORTH OF THE CITY OF CHESTER. THE STORM WAS
MOVING TO THE SOUTHEAST AROUND 30 MPH AND WILL MOVE NEAR GREAT FALLS BY
800 PM.
 
THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR CHESTER COUNTY.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM `SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:07 PM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 29, 2:07 PM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
207 PM EDT WED MAY 29 1996

88-D QUIET ATTM WITH REGIONAL RADAR SHOWING CONVECTION BEGINNING TO
FIRE ACROSS NRN AL. ADAP SHOWS ATMOS OVER CWA UNSTABLE WITH NO CAP.
FRONT AND JET MAXS PROGGED TO CROSS CWA TONIGHT. MOISTURE CONVERGENCE
CONTINUES ACROSS THE CWA SO THINGS MAY NOT GET AS ACTIVE AS PREVIOUSLY
THOUGHT BUT HIGH CHC POPS ARE WARRANTED FOR WESTERN SECTIONS AND CHC
POPS ELSW.

MODELS SIMILAR PUSHING FRONT THROUGH TONIGHT AND COOL DRY HIGH PRESSURE
BUILDING IN THROUGH REST OF PERIOD. LOW CLOUDS AND MAYBE SOME L- SHOULD
HANG AROUND EARLY THURSDAY MORNING OTHW MOSTLY SUNNY AND COOLER. TEMPS
COULD BE HELD UP A LITTLE TONIGHT WITH CLOUDS AND HIHGER WINDS
ASSOCIATED WITH THE FRONT. FOR THE REST OF THE PERIOD THINK FAN TOO
COOL.

AVL 55/69/47/72 5/0/0/0
CLT 61/75/54/78 4/0/0/0
GSP 61/76/53/79 4/0/0/0
^
RWH

In the hours before

Local storm report, May 29, 6:34 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
632 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
611 PM     SALISBURY                 NC   TORNADO DOWNED TREES ON
           ROWAN                          JULIUS DR. REPORTED BY
                                          COUNTY OFFICIALS.

DHR
Local storm report, May 29, 6:39 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
637 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
600 PM     ATWELL                    NC   WIND DAMAGE...TOOK ALL
           ROWAN                          SHINGLES OFF HOUSE...
                                          DESTROYED OUT BUILDING
                                          AND GOLF CART. REPORTED
                                          HAM SPOTTER.
DHR
Local storm report, May 29, 6:44 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
644 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
545 PM     UNION                     SC   1.00 INCH HAIL REPORTED
           UNION                          BY SPOTTER.

600 PM     CHESTER CITY              SC   WIND DAMAGE...TREES DOWN
           CHESTER                        IN RICHBURG AREA. REPORTED
                                          BY SPOTTER.

606 PM     SALISBURY 4E              NC   1.75 INCH HAIL. REPORTED
           ROWAN                          BY SPOTTER.

DHR
Local storm report, May 29, 6:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
650 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
607 PM     SALISBURY                 NC   WIND DAMAGE...75 TO 100
           ROWAN                          FEET TREE DOWN ON A
                                          RESIDENCE. REPORTED BY
                                          SPOTTER.

643 PM     JONESVILLE                SC   0.88 INCH HAIL. REPORTED
           UNION                          EPD.

DHR
Local storm report, May 29, 6:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
655 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
654 PM     ADAMSBURG 5E              SC   1.00 INCH HAIL REPORTED
           UNION                          BY EPD.

DHR
Local storm report, May 29, 7:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
716 PM EDT WED MAY 29 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.P....
715 PM     LOCKHART                  SC   0.75 INCH HAIL REPORTED
           CHESTER                        HAM SPOTTER

DHR

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:56 PM EDTSevere Thunderstorm WarningGSPCherokee49 min
May 29, 4:35 PM EDTTornado WarningGSPCherokee40 min
May 29, 4:47 PM EDTSevere Thunderstorm WarningGSPSpartanburg43 min
May 29, 4:53 PM EDTSevere Thunderstorm WarningGSPYork52 min
May 29, 5:04 PM EDTTornado WarningGSPChester, York56 min
May 29, 5:20 PM EDTTornado WarningGSPUnion40 min
May 29, 6:00 PM EDTTornado WarningGSPChester45 min
May 29, 6:45 PM EDTSevere Thunderstorm WarningGSPUnion45 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningGSPChester50 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.